Mississippi, 2008

Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008

May 8 to 9, 2008 · NWS MEG · 9 events in 6 counties and zones

A weak warm front was located across North Mississippi during the morning of May 8th, 2008. Isolated thunderstorms began developing along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak warm front was located across North Mississippi during the morning of May 8th, 2008. Isolated thunderstorms began developing along the front. One thunderstorm quickly became severe and produced a significant tornado. Damaging winds, large hail, flash flooding and a weak tornado occurred from other thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 1:56 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, May 8, 1:56 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT THU MAY 8 2008

.DISCUSSION...

SURFACE LOW LOCATED OVER SOUTHWEST MISSOURI EARLY THIS MORNING
WITH A COLD FRONT EXTENDING INTO WESTERN ARKANSAS INTO EAST TEXAS.
SHOWERS AND A FEW THUNDERSTORMS ARE MOVING ACROSS THE FORECAST
AREA AT THE PRESENT TIME. TEMPERATURES REMAIN ON THE WARM SIDE
WITH READINGS IN THE LOWER 70S WHERE RAIN HAS YET TO FALL AND 60S
WHERE RAIN HAS ALREADY FALLEN. THE COLD FRONT SHOULD MAKE ITS WAY
THROUGH THE FORECAST AREA DURING THE DAY TODAY. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THERE COULD BE
SOME SEVERE STORMS TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREAT. BY TONIGHT...THE COLD FRONT SHOULD BE SOUTH OF THE
FORECAST AREA SO IT SHOULD BE DRY. THE FRONT WILL STALL OUT JUST
SOUTH OF THE FORECAST AREA AND THEN RETREAT NORTH AS A WARM FRONT
ON FRIDAY AND FRIDAY NIGHT WHICH WILL MEAN A CHANCE OF SHOWERS AND
THUNDERSTORMS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT.
THE FRONTAL BOUNDARY REMAIN CLOSE TO THE FORECAST AREA ON SATURDAY
SO SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE. BY SATURDAY
NIGHT...LOW PRESSURE DEVELOP AND MOVES ALONG THE FRONT WHICH WILL
INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY
NIGHT AND SUNDAY. THERE WILL AGAIN BE A THREAT OF SEVERE
THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREAT. HIGH PRESSURE SHOULD MOVE
IN BEHIND THIS SYSTEM WHICH WILL KEEP THINGS DRY FROM SUNDAY NIGHT
THROUGH TUESDAY. A NEW STORM SYSTEM DEVELOP IN THE CENTRAL PLAINS
BY TUESDAY WHICH WILL BRING ANOTHER THREAT OF THUNDERSTORMS FOR
TUESDAY NIGHT AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  63  82  61 /  70  10  30  20
MKL  75  58  77  56 /  80  10  30  20
JBR  77  59  78  57 /  60  10  30  20
TUP  77  62  84  61 /  70  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 8, 2:25 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CDT THU MAY 8 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF
WEST TENNESSEE AND NORTH MISSISSIPPI GENERALLY EAST OF A LINE FROM
UNION CITY TENNESSEE TO MEMPHIS TO COFFEEVILLE MISSISSIPPI. A COLD
FRONT WILL MOVE THROUGH THE MID-SOUTH TODAY. THUNDERSTORMS WILL
DEVELOP AHEAD OF THE THE COLD FRONT. SOME SEVERE THUNDERSTORMS
WILL BE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI SOUTH AND
EAST OF A LINE FROM HENDERSON TENNESSEE TO MEMPHIS TO CLARKSDALE
MISSISSIPPI. THE FRONT WILL STALL OUT ACROSS NORTH MISSISSIPPI AND
AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG THE FRONT WHICH WILL
TRIGGER MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

THERE IS ALSO A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH SATURDAY NIGHT AND SUNDAY MORNING. LOW PRESSURE WILL
DEVELOP AND MOVE ALONG THE FRONTAL BOUNDARY PRODUCING MORE
THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TODAY...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT INTO
SUNDAY MORNING.

In the hours before

Special weather statement, May 8, 6:27 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 AM CDT THU MAY 8 2008

MSZ015-016-081300-
LEE MS-PONTOTOC MS-
727 AM CDT THU MAY 8 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES SOUTHWEST OF PONTOTOC AT 727 AM CDT...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF
BALDWYN...PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Tornado, Lee

When
May 8, 7:01 AM CST to 7:19 AM CST
Where
Lee County, 1.51 mi WSW of (Tup)lemons Arpt Tup to 2.6 mi N of Flowerdale
Rating
EF3
Path length
7.56 mi
Path width
200 yd
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
34.260, -88.793

The initial tornado touchdown occurred 1.5 miles west of the Tupelo Regional Airport. The tornado traveled northeast across Northern Lee County moving just north of the Tupelo Regional Airport. The tornado reached its maximum intensity as it hit the Furniture Market Mississippi building on Coley Road and Chesterville Road. The tornado continued to produce significant damage on North Gloster Road near the Barnes Crossing Mall. The tornado continued moving northeast and crossed U.S. Highway 45 where it struck a farm supply store. Several cars were damaged by flying debris, tractor trailers were overturned and part of the supply store roof was torn off. Next to the farm supply store, a marine and outdoor store was also hit where several boats were damaged and the roof was partially torn off. Also, a large hardware store, a medical complex and a Mississippi Department of Transportation district office were among other buildings damaged. The tornado moved northeast uprooting and snapping large trees as well as producing minor roof damage to several homes before lifting about 3 miles south southeast of Saltillo.

Tornado, Itawamba

When
May 8, 7:42 AM CST to 7:45 AM CST
Where
Itawamba County, 2 mi N of Ratliff to 0.8 mi WSW of Kirkville
Rating
EF2
Path length
1.4 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.429, -88.526

The initial tornado touchdown occurred in the Palestine community in extreme Northwest Itawamba County. Numerous large trees were uprooted or snapped. Several homes had partial roof damage. One home was severely damaged when a large part of its roof was torn off. The tornado lifted near the Natchez Trace Parkway about one mile southwest of Kirksville.

Thunderstorm Wind, Tallahatchie

When
May 8, 7:50 AM CST to 7:55 AM CST
Where
Tallahatchie County, 0.9 mi WNW of Charleston to 0.6 mi NNE of Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.007, -90.063

Straight line winds knocked trees and power lines down in Charleston. A tree was also knocked on to a house.

Flash Flood, Lee

When
May 8, 8:00 AM CST to 9:00 AM CST
Where
Lee County, Saltillo to 1.21 mi W of Saltillo
Cause
Heavy Rain
Reported by
Public
Coordinates
34.380, -88.680

Three inches of rain in one hour produced flash flooding in Saltillo. Water Street, Willow Bend Circle and Old Saltillo Road were all flooded. Three homes were flooded.

Tornado, Lafayette

When
May 8, 8:15 AM CST to 8:19 AM CST
Where
Lafayette County, 0.74 mi WNW of Abbeville to 1.86 mi NE of Abbeville
Rating
EF0
Path length
2.2 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.503, -89.512

A weak tornado touched down in Abbeville and moved northeast causing minor damage to nine homes and one mobile home. Numerous large tree branches were snapped along County Roads 244, 294 and 296. The tornado lifted about 2 miles northeast of Abbeville.

Thunderstorm Wind, Tishomingo

When
May 8, 8:23 AM CST to 8:28 AM CST
Where
Tishomingo County, 2.29 mi E of Dennis to 2.73 mi E of Dennis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.567, -88.190

Straight line winds heavily damaged a farm shop on County Road 86 east of Dennis. A shed was also destroyed.

Thunderstorm Wind, Tishomingo

When
May 8, 10:14 AM CST to 10:19 AM CST
Where
Tishomingo County, 0.69 mi NW of Tishomingo to 0.58 mi NNE of Tishomingo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.638, -88.238

Straight line winds damaged a trailer and busted windows out of a vehicle in Tishomingo. Trees were knocked down along Highway 25 just north of Tishomingo.

Thunderstorm Wind, Monroe

When
May 8, 12:10 PM CST to 12:15 PM CST
Where
Monroe County, 0.3 mi SW of Prairie to 0.47 mi ESE of Prairie
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.796, -88.673

Hail, Tishomingo

When
May 9, 8:21 AM CST to 8:26 AM CST
Where
Tishomingo County, 0.87 mi SSE of Dennis
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.558, -88.225

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107335, 107348, 107350, 107354, 107349, 111130, 107356, 107357, 107355.